Jump to ContentJump to Main Navigation
Show Summary Details

The B.E. Journal of Theoretical Economics

Editor-in-Chief: Schipper, Burkhard

Ed. by Fong, Yuk-fai / Peeters, Ronald / Puzzello , Daniela / Rivas, Javier / Wenzelburger, Jan

2 Issues per year

IMPACT FACTOR increased in 2015: 0.412
5-year IMPACT FACTOR: 0.471

SCImago Journal Rank (SJR) 2015: 0.458
Source Normalized Impact per Paper (SNIP) 2015: 0.553
Impact per Publication (IPP) 2015: 0.329

Mathematical Citation Quotient (MCQ) 2015: 0.16

See all formats and pricing

Updating Ambiguity Averse Preferences

Eran Hanany
  • 1Tel Aviv University,
/ Peter Klibanoff
  • 2Northwestern University,
Published Online: 2009-11-24 | DOI: https://doi.org/10.2202/1935-1704.1547

Dynamic consistency leads to Bayesian updating under expected utility. We ask what it implies for the updating of more general preferences. In this paper, we characterize dynamically consistent update rules for preference models satisfying ambiguity aversion. This characterization extends to regret-based models as well. As applications of our general result, we characterize dynamically consistent updating for two important models of ambiguity averse preferences: the ambiguity averse smooth ambiguity preferences (Klibanoff, Marinacci and Mukerji [Econometrica 73 2005, pp. 1849-1892]) and the variational preferences (Maccheroni, Marinacci and Rustichini [Econometrica 74 2006, pp. 1447-1498]). The latter includes max-min expected utility (Gilboa and Schmeidler [Journal of Mathematical Economics 18 1989, pp. 141-153]) and the multiplier preferences of Hansen and Sargent [American Economic Review 91(2) 2001, pp. 60-66] as special cases. For smooth ambiguity preferences, we also identify a simple rule that is shown to be the unique dynamically consistent rule among a large class of rules that may be expressed as reweightings of the Bayes' rule.

Keywords: updating; dynamic consistency; ambiguity; regret; Ellsberg; Bayesian; consequentialism; smooth ambiguity

About the article

Published Online: 2009-11-24

Citation Information: The B.E. Journal of Theoretical Economics, ISSN (Online) 1935-1704, DOI: https://doi.org/10.2202/1935-1704.1547. Export Citation

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Antonio Mele and Francesco Sangiorgi
The Review of Economic Studies, 2015, Page rdv017
Christian Müller
Modern Economy, 2011, Volume 02, Number 04, Page 569
S. Cerreia-Vioglio, F. Maccheroni, M. Marinacci, and A. Rustichini
Journal of Mathematical Economics, 2015, Volume 57, Page 12
S. Cerreia-Vioglio, F. Maccheroni, M. Marinacci, and L. Montrucchio
Journal of Economic Theory, 2011, Volume 146, Number 4, Page 1275
Adam Dominiak
Economics Letters, 2013, Volume 120, Number 2, Page 155
André Lapied and Pascal Toquebeuf
Mathematical Social Sciences, 2012, Volume 63, Number 3, Page 252
Marciano Siniscalchi
Theoretical Economics, 2011, Volume 6, Number 3, Page 379
Edward E Leamer
Journal of Economic Perspectives, 2010, Volume 24, Number 2, Page 31

Comments (0)

Please log in or register to comment.
Log in